By SARAH WYNN, WSYX/WTTE
Originally reported by WJW Fox 8, Stephanie Soriano is a busy mother who just wanted to get rid of the flu.
So, she did what most people would do; she took over-the-counter medication.
"I was taking Tylenol during the day, towards the evening as well. And then at nighttime, so I could sleep, I took NyQuil. Then I would wake up around 2 to 3 in the morning and take Theraflu as well," said Soriano.
After several days of taking the medications, she wasn't feeling better. In fact, she was feeling worse. Soriano described her symptoms:
"I was coming in and out of [consciousness]. I wanted water very badly but I couldn't make it to the bathroom or to my kitchen to grab anything. I had almost lost my mind at that point. I didn't know where my phone was. Luckily, I had my daughter's tablet nearby and I messaged him, 'I need an ambulance right away.'"
While normally acetaminophen is safe and effective, too much can seriously damage the liver, and that's what was happening to Soriano.
Doctors say the amount she was taking was slowly killing her liver cells to the point that the liver had just ceased to function.
When she was found unresponsive, Soriano was rushed to University Hospitals. That's where doctors told Soriano that she would need a liver transplant.
They put Soriano on the transplant list.
"So, Thursday night is when they put her on the list. They told us all the [worst-case] scenarios about it, could be months, may not be able to find a match," said Soriano's boyfriend Ben Beams.
On the list only for a day, Soriano was matched to a donor liver in Philadelphia.
Soriano underwent a successful transplant. She commented:
"Thank you, it's a gift like none other. I've always been an organ donor myself but you never really sit there and think that such a big ordeal can definitely happen to you."